Try it
Pharmacology · Neuromuscular blockers: succinylcholine hyperkalaemia
Sample itemA man with 40% burns sustained 12 days ago is anaesthetised for debridement and given succinylcholine. Within minutes he develops peaked T waves and ventricular arrhythmia. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Upregulated extrajunctional acetylcholine receptors causing massive potassium efflux
After burns, denervation, or prolonged immobilisation, muscle expresses extrajunctional nicotinic receptors across its surface. Succinylcholine depolarises all of them and a large potassium load leaves the cells, causing life-threatening hyperkalaemia. The risk is highest from about the first week to months after injury.
Option by option
A. Histamine release causing vasodilatation
Histamine release causes hypotension and flushing, not a hyperkalaemic arrhythmia.
B. Upregulated extrajunctional acetylcholine receptors causing massive potassium efflux (correct)
Correct. Widespread depolarisation of upregulated receptors releases potassium into the plasma.
C. Blockade of muscarinic receptors in the sinus node
Succinylcholine is a nicotinic agonist and does not block muscarinic receptors.
D. Inhibition of plasma cholinesterase by the burn injury
Reduced cholinesterase would prolong block, not produce peaked T waves.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?